Alert archive / Wyoming / High Wind Warnings in 2022

High Wind Warning 6, NWS Riverton, WY

February 18, 2022Fremont County, Hot Springs County, Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 18, 2022, 2:49 PM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Feb 19, 2022, 5:00 AM MST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 18, 2022, 2:49 PM MST (21:49 UTC)
In effect from
Feb 19, 2022, 5:00 AM MST
Expired
Feb 20, 2022, 5:00 AM MST
In force
24 hr
Issued by
NWS Riverton, WY

Counties Fremont County, WY, Hot Springs County, WY, Park County, WY

The radar

The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2022-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2022-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3709 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

629 
WWUS75 KRIW 182149
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
249 PM MST Fri Feb 18 2022

WYZ003-191400-
/O.NEW.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
249 PM MST Fri Feb 18 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM SATURDAY TO 5 AM MST
SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected.
  Localized wind gusts in excess of 70 mph possible on the west
  side of Clark near the foothills.

* WHERE...Cody Foothills. The strongest winds are expected from
  the junction of Highway 120 and Chief Joseph Highway northward 
  to the Clark area. A secondary high wind area is south of Cody 
  near the Cody Landfill road.

* WHEN...From 5 AM Saturday to 5 AM MST Sunday.

* IMPACTS...Mainly to transportation. Elevated blowover risk,
  especially for light and high profile vehicles, including
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
4 follow-up statements
789 
WWUS75 KRIW 190902
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
202 AM MST Sat Feb 19 2022

WYZ002-200000-
/O.EXA.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/
Absaroka Mountains-
202 AM MST Sat Feb 19 2022

...HIGH WIND WARNING IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...West winds 40 to 50 mph with gusts up to 65 mph 
  expected.

* WHERE...Absaroka Mountains.

* WHEN...From 5 AM Saturday to 5 AM MST Sunday.

* IMPACTS...Mainly to transportation. Elevated blowover risk, 
  especially for light and high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

WYZ003-200000-
/O.CON.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
202 AM MST Sat Feb 19 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 60 mph 
  expected. Localized wind gusts in excess of 70 mph possible on 
  the west side of Clark near the foothills.

* WHERE...Cody Foothills. The strongest winds are expected from 
  the junction of Highway 120 and Chief Joseph Highway northward 
  to the Clark area. A secondary high wind area is south of Cody 
  near the Cody Landfill road.

* WHEN...From 5 AM Saturday to 5 AM MST Sunday. The strongest
  winds are expected this afternoon into tonight.

* IMPACTS...Mainly to transportation. Elevated blowover risk, 
  especially for light and high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
037 
WWUS75 KRIW 190908
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
208 AM MST Sat Feb 19 2022

WYZ002-003-200000-
/O.CON.KRIW.HW.W.0006.220219T1200Z-220220T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
208 AM MST Sat Feb 19 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...West winds 45 to 55 mph with gusts up to 75 mph expected
  in the Absarokas and near Clark. West winds 30 to 40 mph with
  gusts to 60 mph elsewhere.

* WHERE...Absaroka Mountains and Cody Foothills. In the Cody
  Foothills, the highest wind is expected from the junction of 
  Highway 120 and Chief Joseph Highway northward to the Clark 
  area. A secondary high wind area is south of Cody near the Cody 
  Landfill road.

* WHEN...From 5 AM Saturday to 5 AM MST Sunday.

* IMPACTS...Mainly to transportation. Elevated blowover risk, 
  especially for light and high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution if you must drive. In a parking lot, park into the
wind to minimize the possibility of your car door hitting another
parked vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
658 
WWUS75 KRIW 192033
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
133 PM MST Sat Feb 19 2022

WYZ002-003-201200-
/O.CON.KRIW.HW.W.0006.000000T0000Z-220220T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
133 PM MST Sat Feb 19 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 AM MST SUNDAY...

* WHAT...West winds 45 to 55 mph with gusts up to 75 mph 
  expected in the Absarokas and near Clark. West winds 30 to 40 
  mph with gusts to 60 mph elsewhere.

* WHERE...Absaroka Mountains and Cody Foothills. In the Cody 
  Foothills, the highest wind is expected from the junction of 
  Highway 120 and Chief Joseph Highway northward to the Clark 
  area. A secondary high wind area is south of Cody near the 
  Cody Landfill road.

* WHEN...Until 5 AM MST Sunday.

* IMPACTS...Mainly to transportation. Elevated blowover risk, 
  especially for light and high profile vehicles, including 
  campers and tractor trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. Use caution if you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/riw
491 
WWUS75 KRIW 201137
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
437 AM MST Sun Feb 20 2022

WYZ002-003-201245-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-220220T1200Z/
Absaroka Mountains-Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
437 AM MST Sun Feb 20 2022

...HIGH WIND WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING...

Winds have begun to decrease. Therefore, the high wind warning
will be allowed to expire.

$$

For more information from the National Weather Service visit
https://weather.gov/riw

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 18, 10:30 AM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Feb 18, 10:30 AM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 AM MST Fri Feb 18 2022

.SHORT TERM...Today through Sunday night

Things are fairly quiet this morning. We do have some snow showers
across the west with a weak shortwave moving through as well as a
few in the Bighorns but nothing heavy. These will continue through
tonight but with a lack of moisture amounts will remain on the light
side. Otherwise, expect a fairly quiet day with some breezy to
locally windy conditions in the usual locations. With the jet streak
moving away, high winds are not expected during this timeframe
though. Another weak trough will drop into northeastern portions of
the area tonight but this one has even less moisture so we
restricted any showers to the Bighorn Range.

Things become more interesting on Saturday. An Arctic Front will
start to drop southward out of Canada and into Montana by the end of
the day. The pressure gradient will begin to tighten ahead of the
front on Saturday and bring some windy conditions to portions of the
area. The question is, will the wind reach the point of needing
highlights. The main area of focus will be two of our most wind
prone areas. First, the area from Muddy Gap through Natrona County.
There will be good pressure gradient across the area. However, there
are some factors again. The main jet will be well to the north
across Montana, so downward forcing will be limited. In addition,
700 millibar winds are generally borderline, around 45 knots rather
than the more widespread 50 to 55 I would like to see. Also guidance
is generally below. So for now, we will punt the decision for any
watch to the day shift. The second consideration is for the Cody
Foothills and Absarokas. Things look a little more promising here.
The 700 millibar winds look stronger, around 60 to 65 knots on
Saturday evening. In addition, the jet will be sagging southward so
may be some left rear quadrant action that would enhance downward
forcing later at night. It is fourth to fifth period though, so we
will hold off for now. But at this point, it looks somewhat more
promising here. This area also likes to blow ahead of Arctic
Boundaries. And speaking of that...

The Arctic Boundary will be sliding southward into Montana on Sunday
and into Wyoming later Sunday into Sunday night. Details are still a
but uncertain on timing though. There are differences in the models
timing with the arrival of precipitation, as much as 12 hours
between the GFS and European. At this point though, faster looks
better since the models do tend to have a slow bias with the speed
of Arctic Fronts. This front has some of the coldest air of the
year, given the cross polar flow with it. Most areas will have one
more windy, mild day Sunday before the cold air moves in Sunday
night. The precipitation may start as rain in some areas before it
changes to snow. Amounts are also still in question given the banded
nature of it, so it is impossible to nail down areas this far out.
Most areas will have a chance though. And with the rapid drop in
temperatures and mild temperatures before it, we could be looking at
a flash freeze on the roads and travel problems. It will be a slap
in the face given the mild winter most areas have had so far.

.LONG TERM...(Monday through Thursday)
Issued at 240 AM MST Fri Feb 18 2022

At 12Z Monday, a trough axis is expected to be from southern
California through the Intermountain West with a strong west
southwest at 500 mb and higher. At the surface, an Arctic cold front
will be through much if not all of the forecast area. At 700mb
models show a compact low developing over north-central Wyoming
Monday morning then becomes more diffuse as pulls southward into
central Wyoming in the afternoon. However, northerly upslope flow
develops from the surface to 700mb Monday afternoon and lasts
through Tuesday. The entire area will have good chances of snow, but
some isentropic lift over the Arctic boundary, and a weak
circulation at 700mb, and northerly upslope flow will result in the
best chances for snow occurring along and east of the
Divide.

Overall the trough remains roughly in the same place Tuesday as some
mid-upper level energy pulls northeast, and another strong shortwave
trough digs into southern California. Decent chances of snow
continue into Tuesday morning, but overall lift decreases as the
upper jet dynamics pull south of the area, and as a shortwave trough
mentioned above exits the area. The snow late Monday night into
Tuesday will be much lighter.

The positively tilted trough Wednesday is expected to slowly
swing across the Rockies Wednesday night and Thursday. As this
occurs, chances of snowfall will decrease in coverage and
intensity. Another quick moving shortwave trough could pull
southeast out of Canada impacting the forecast area late Wednesday
into Thursday. This system has little moisture to work with, so
any snowfall amounts should be light and mainly confined to the
northern mountains.

Highs on Monday, especially areas east of the Divide, will likely
occur around midnight into the predawn hours as the Arctic cold
front surges southward. By 12Z Tuesday, much of the area will have
700mb temperatures around 25 below zero. At the same time, a
strong 1050mb surface high will be over south-central Canada. By
12Z Wednesday this strong surface high will have slid southeast to
northeast Wyoming. Thus the coldest morning is expected to be
Tuesday night into Wednesday morning where lows are expected to be
well below zero. Temperatures will be 20 to 30 degrees below
average for much of the week, and near 40 degrees below average
Tuesday and/or Wednesday.

In regards to snowfall, the forecast area will be outside the
dendritic growth zone much of the time due the very cold air mass.
However, models are showing a widespread 0.15 to 0.30 with localized
higher amounts between 0.5 and 0.75 inches in a 36-hour window
Sunday night through Monday night. Despite not being in the
favorable thermodynamic profile for heavy snow, there area could
still see some decent dry snowfall amounts. Also expect some
blowing snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday)
Issued at 1030 AM MST Fri Feb 18 2022

VFR conditions are expected through the TAF period. The far
northwest and northern mountains could have isolated snow showers
through the TAF period, with occasional light snow at KJAC until
early afternoon. Breezy to windy conditions through at least this
evening between Rock Springs and Casper, as well as around Cody and
Dubois. TAF sites KCOD, KCPR and KRKS will be impacted by the gusty
winds.

&&

.FIRE WEATHER...

A weather system will bring some snow showers to the northern
mountains, otherwise expect a dry and somewhat warmer day today. A
gusty wind will blow in the favored locations as well. Relative
humidity will remain above critical levels. Mixing and smoke
dispersal will range from poor in the basins to good in the windier
locations. Strong to possibly high winds will be possible from Muddy
Gap to Casper and in the lee of the Absarokas on Saturday and
Saturday night.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Swanson/Vandenboogart
FIRE WEATHER...Hattings
Hazardous weather outlook, Feb 18, 2:47 AM MST, 12 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
247 AM MST Fri Feb 18 2022

WYZ001>020-022>030-191300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
247 AM MST Fri Feb 18 2022

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday into Saturday night...Strong winds likely in the Cody
Foothills, Absarokas and from Muddy Gap to Casper.

Sunday through Tuesday...Much colder with a good chance of snow
across the entire area. The most significant snow should occur
Sunday night through Monday night, but placement and amounts
remain quite uncertain at this time.

Monday through Wednesday...Bitter cold temperatures.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

Nearby

High Wind Warnings in Wyoming, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.